Many drugs have been reported to cause thrombotic microangiopathy (TMA), yet evidence supporting a direct association is often weak. In particular TMA has been reported in association with recombinant type I interferon therapies, with recent concern regarding the use of interferon in multiple sclerosis patients. However a causal association has yet to be demonstrated. Here we adopt a combined clinical and experimental approach to provide evidence of a such an association between type I interferon and TMA. We show the clinical phenotype of cases referred to a national centre is uniformly consistent with a direct dose-dependent drug-induced TMA. We then show that dose-dependent microvascular disease is seen in a transgenic mouse model of interferon toxicity. This includes specific microvascular pathological changes seen in patient biopsies, and is dependent on transcriptional activation of the interferon response through the type I interferon receptor (IFNAR). Together our clinical and experimental findings provide evidence of a causal link between type I interferon and thrombotic microangiopathy. As such, recombinant type I interferon therapies should be stopped at the earliest stage in patients who develop this complication, with implications for risk mitigation.